Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 201, NWS Kansas City, MO

October 14, 2017Clay County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2017, 5:38 PM CDT for Clay County, Jackson County, Missouri. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2017, 5:38 PM CDT (22:38 UTC)
Expired
Oct 14, 2017, 6:15 PM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 48 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 5:40 PM CDTTSTM WND GST 601 Nne Claycomo, MO
Oct 14, 5:40 PM CDTTSTM WND GST 60Claycomo, MO
Oct 14, 5:40 PM CDTTSTM WND GST 60Claycomo, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 5:09 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

663 
WUUS53 KEAX 142238
SVREAX
MOC047-095-142315-
/O.NEW.KEAX.SV.W.0201.171014T2238Z-171014T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
538 PM CDT SAT OCT 14 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southwestern Clay County in west central Missouri...
  Northwestern Jackson County in west central Missouri...

* Until 615 PM CDT

* At 538 PM CDT, severe thunderstorms were located along a line
  extending from Liberty to Kansas City, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kansas City, Independence, Liberty, Gladstone, Kearney, North
  Kansas City, Mission Hills, Sugar Creek, Westwood, Claycomo,
  Courtney, Pleasant Valley, Glenaire, Avondale, Westwood Hills,
  Mission Woods, River Bend, Kansas City Downtown, Birmingham and
  Randolph.

This includes the following highways...
 Interstate 70 in Missouri between mile markers 1 and 9.
 Interstate 35 in Missouri between mile markers 0 and 25.
 Interstate 35 in Kansas near mile marker 235.
 Interstate 29 near mile marker 0.
 Interstate 435 between mile markers 50 and 63.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 100 AM CDT for northeastern
and east central Kansas...and west central Missouri.

LAT...LON 3926 9449 3937 9448 3937 9435 3907 9436
      3903 9461 3911 9461
TIME...MOT...LOC 2238Z 241DEG 38KT 3927 9442 3907 9459 

HAIL...1.00IN
WIND...60MPH
 
$$

Leighton
1 follow-up statement
132 
WWUS53 KEAX 142305
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
605 PM CDT SAT OCT 14 2017

MOC047-095-142315-
/O.EXP.KEAX.SV.W.0201.000000T0000Z-171014T2315Z/
Clay MO-Jackson MO-
605 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY AND
NORTHWESTERN JACKSON COUNTIES WILL EXPIRE AT 615 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 100 AM CDT for northeastern
and east central Kansas...and west central Missouri.

LAT...LON 3926 9449 3937 9448 3937 9435 3907 9436
      3903 9461 3911 9461
TIME...MOT...LOC 2305Z 241DEG 38KT 3940 9411 3920 9429 

$$

CDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 3:19 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Oct 14, 3:19 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
319 PM CDT Sat Oct 14 2017

.Discussion...
Issued at 318 PM CDT SAT OCT 14 2017

Analysis and short range guidance continue to paint an ominous
couple of hours this afternoon and early this evening. A strong
upper shortwave trough is moving through the Rockies currently.
Strong mid to upper level flow ahead of this wave is helping to
produce 0-6km shear of 50 to 60 kts, mainly north of the surface
front. But this strong shear is expected to overspread the region
this evening. At the surface, the front is draped from central KS
through NW MO and southern IA. Ongoing convection in northern KS/MO,
aided by the LLJ, has helped to keep that area clouded and more
stable. But south of the cloud cover, temperatures are in the 80s
with dewpoints in the upper 60s and lower 70s. This highly
anomalous warm and moist environment is already yielding 1500 to
2500 J/kg SBCAPE. Forecast soundings show this to be capped still
so it will take the forcing of the front, which is very strong, to
help force the convection later this afternoon. Models forecast
the front to be moving into the northwestern portion of the
forecast area this afternoon and advance quickly southeastward as
the forcing from the upper wave encroaches upon the area.
Convection is likely to develop over central KS, along/ahead of
the front and then quickly track eastward into what should be a
very favorable environment for severe thunderstorms with CAPE in
the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with
winds veered to the south-southwest, helicity values are in the
200 to 250 m^2/s^2 range and may even be higher. Forecast
hodographs show strong curvature in the 0-3 km range with much of
this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to
east favors mesovortex generation within any QLCS. Given the
strong shear, moderate instability and high helicity, tornadoes
look very possible from east central KS through central and
perhaps to northeastern MO. This would be in initial supercell
stages and also after the storms form into a QLCS. Also, given the
strong winds throughout the atmosphere, damaging winds look
likely. Additionally, with supercells or supercells within a line,
large will be possible.

The front that will force all of this activity should quickly move
through the forecast area. Have sped up the exit of the precipitation
tonight to match short-range model trends. Also, winds will increase
quite a bit in the wake of the front. Have increased winds to the 20
to 30 mph range with higher gusts. For now, I don't anticipate wind
advisory level winds, but there could be a few wind gusts of 40 mph
given the strong downward momentum behind the front. Winds should
decrease by sunrise as the area of potential vorticity shifts
eastward. But it will still be windy with temperatures struggling to
reach 60 degrees across the area.

The rest of the forecast looks dry with temperatures climbing into
the low to middle 70s, which is about 5 degrees above normal for
this time of year.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1227 PM CDT SAT OCT 14 2017

Main aviation issue is the area of rain and storms moving into
northeastern KS and northwestern MO currently. In pockets of
heavier rain there will be temporary visibility reductions.
Otherwise, it looks like the main line of storms will move through
the terminals from about 23Z to 02Z time frame. In the wake of the
storms, with the passage of the cold front, winds will shift to
the northwest and increase with 20kt sustained winds likely, and
possibly stronger. Wind gusts of 30+ kts also look likely through
overnight hours. MVFR stratus behind the front should move out
after sunrise with brisk northwesterly winds decreasing through
the reminder of the late morning hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Sat Oct 14 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Sat Oct 14 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A chance of thunderstorms will be possible this morning generally
north of the Interstate 70 corridor.

Additional thunderstorms will develop this afternoon and evening
along a cold front, and spread across the outlook area. Severe
weather will be possible, with damaging wind gusts the greatest
hazard, along with some potential for large hail and isolated
tornadoes.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

In the hours before

Local storm report, Oct 14, 5:15 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     3 W LINWOOD             39.00N 95.09W
10/14/2017                   LEAVENWORTH        KS   PUBLIC

            POWERPOLES DOWN.

&&
Local storm report, Oct 14, 5:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
522 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     LIBERTY                 39.25N 94.42W
10/14/2017  E60 MPH          CLAY               MO   BROADCAST MEDIA

&&

JW
Local storm report, Oct 14, 5:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND DMG     MILLARD                 40.11N 92.55W
10/14/2017                   ADAIR              MO   911 CALL CENTER

            POWER LINES DOWN AND ROOF BLOWN OFF HOME IN
            MILLARD.

&&
Special weather statement, Oct 14, 5:25 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
525 PM CDT SAT OCT 14 2017

KSZ057-060-105-MOZ043-142315-
Johnson KS-Miami KS-Linn KS-Cass MO-
525 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...NORTHWESTERN LINN...
SOUTHERN JOHNSON AND NORTHWESTERN CASS COUNTIES UNTIL 615 PM CDT...

At 524 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ottawa to near Harris. Movement was east
at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Belton, Paola, Spring Hill, Osawatomie, Louisburg, Edgerton, La
Cygne, Linn Valley, Cleveland, Parker, Fontana, West Line, Hillsdale,
Bucyrus, Chiles, New Lancaster, Stillwell, Wagstaff and Beagle.

This includes Interstate 35 in Kansas between mile markers 200 and
207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 100 AM CDT for east central
Kansas...and west central Missouri.

LAT...LON 3857 9507 3876 9506 3884 9458 3863 9457
      3830 9475 3826 9506
TIME...MOT...LOC 2224Z 256DEG 40KT 3866 9522 3835 9539

Leighton
Local storm report, Oct 14, 5:32 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
532 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     3 SSW BASEHOR           39.10N 94.96W
10/14/2017                   LEAVENWORTH        KS   EMERGENCY MNGR

            LARGE TREE DOWN AT 166TH AND EVANS RD. 20
            INCHES IN DIAMETER.

&&

JW
Local storm report, Oct 14, 5:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND GST     KANSAS CITY DOWNTOWN    39.12N 94.59W
10/14/2017  M65 MPH          CLAY               MO   ASOS

&&

JW

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 4:25 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan46 min
Oct 14, 4:42 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte, Ray48 min
Oct 14, 5:29 PM CDTSevere Thunderstorm WarningEAXCarroll, Clay, Jackson, Lafayette, Ray46 min
Oct 14, 5:29 PM CDTSevere Thunderstorm WarningEAXCass, Jackson46 min
Oct 14, 6:03 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette42 min
Oct 14, 6:05 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Lafayette, Saline30 min
Oct 14, 6:14 PM CDTSevere Thunderstorm WarningEAXCarroll, Jackson, Lafayette, Ray31 min
Oct 14, 6:35 PM CDTSevere Thunderstorm WarningEAXCarroll, Johnson, Lafayette25 min
Oct 14, 6:59 PM CDTSpecial Weather StatementEAXCass31 min
Oct 14, 6:59 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline31 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.